Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 108, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 23, 2011, 1:50 PM EDT for Luzerne County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2011, 1:50 PM EDT (17:50 UTC)
- Expired
- Sep 23, 2011, 7:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 113 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
932
WGUS51 KBGM 231750
FFWBGM
PAC079-232345-
/O.NEW.KBGM.FF.W.0108.110923T1750Z-110923T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
150 PM EDT FRI SEP 23 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 745 PM EDT
* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA...
DALLAS...DUPONT...EDWARDSVILLE...MOUNTAIN TOP...HARVEYS LAKE...
HAZLETON...LARKSVILLE...LUZERNE...NANTICOKE...PITTSTON...PLAINS...
SHICKSHINNY...SWOYERSVILLE...WILKES-BARRE AND WYOMING.
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 4095 7620 4113 7623 4114 7628 4121 7632
4136 7629 4137 7628 4138 7602 4142 7584
4139 7582 4134 7569 4129 7569 4126 7565
4119 7565 4115 7560 4112 7563 4113 7568
4110 7575 4105 7577 4100 7574 4091 7600
$$
DGM1 follow-up statement
754
WGUS71 KBGM 232336
FFSBGM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
736 PM EDT FRI SEP 23 2011
PAC079-232346-
/O.EXP.KBGM.FF.W.0108.000000T0000Z-110923T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUZERNE PA-
736 PM EDT FRI SEP 23 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT FOR LUZERNE
COUNTY...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
LAT...LON 4095 7620 4113 7623 4114 7628 4121 7632
4136 7629 4137 7628 4138 7602 4142 7584
4139 7582 4134 7569 4129 7569 4126 7565
4119 7565 4115 7560 4112 7563 4113 7568
4110 7575 4105 7577 4100 7574 4091 7600
$$
SLIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 1:40 PM EDT, 10 minutes earlier.
Area forecast discussion, Sep 23, 1:40 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT FRI SEP 23 2011
.SYNOPSIS...
UNSETTLED WEATHER CAN BE EXPECTED THROUGH EARLY NEXT WEEK AS AN
UPPER LEVEL LOW PRESSURE SYSTEM REMAINS TO OUR WEST KEEPING A
MOIST SOUTHERLY FLOW OVER THE AREA. THE RESULT WILL BE SCATTERED
TO NUMEROUS SHOWERS INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE 10 PM...LOCAL RADARS SHOW WIDESPREAD SHOWERS OVER SE PA
MOVING NORTH QUICKLY INTO THE WYOMING VALLEY/POCONOS ATTM. THIS
ACTIVITY IS BEING ENHANCED BY ISENTROPIC LIFT AND A MID LEVEL
SHORT WAVE. INCREASED POPS TO CAT ACROSS FAR SE CWA THROUGH EARLY
EVENING AND ALSO INCLUDED THE CHANCE FOR HEAVY RAIN SHOWERS. PWATS
NEAR 2.00 INCHES AND WARM CLOUD LAYER AROUND 11K FT INDICATE THE
POTENTIAL FOR HEAVY DOWNPOURS.
6 AM UPDATE...BACKED OFF ON THE INCREASE IN POPS SLIGHTLY THIS
MORNING FROM THE SOUTH AS RADAR STILL QUIET EARLY THIS MORNING.
ADJUSTED QPF AS WELL. LITTLE IF ANY OTHER CHGS.
PREVIOUS DISC...PLENTY OF LOW LEVEL MOISTURE IN PLACE WITH AREAS OF
FOG EARLY THIS MORNING. SATELLITE SHOWS THAT IF FOG BURNS OFF
EARLY ENOUGH, COULD SEE SOME BREAKS OF SUN FOR A TIME THIS
MORNING, WHICH MAY ALLOW FOR TEMPS TO WARM INTO THE MID 70S.
UPPER LOW OVER THE MIDWEST WITH ATLANTIC RIDGE TO OUR EAST WILL
CONTINUE DEEP SRLY FLOW OF MOISTURE IN PLACE. AREA RADARS HAVE
BEEN MAINLY QUIET OVERNIGHT, AND EXPECT NOT MUCH COVERAGE THIS
MORNING WITH LACK OF TRIGGER UNTIL LATER. THRU THE DAY, WEAK SFC
WAVE CURRENTLY OVR TN VALLEY WITH AREA OF SHRA PUSHING NWD...AND
EXPECT THIS WEAK WAVE TO MOVE INTO WRN NY LATER THIS AFTN.
MEANWHILE, SFC WAVE ALONG COASTAL FRONT TO OUR EAST WILL KEEP BEST
CHCS FOR PRECIP AND HEAVIER AMOUNTS TO OUR EAST, PERHAPS GETTING
AS FAR WEST AS OUR POCONOS AND CATSKILLS LATER THIS AFTN AND
EVENING. WITH THE SFC WAVES GOING WEST AND EAST OF THE FA, OUR
AREA WOULD BE ESSENTIALLY SPLIT BETWEEN AREAS OF BETTER PRECIP,
AND DIFFICULT TO TRY AND PINPOINT ANY AREAS FOR LIKELY POPS.
THEREFORE KEPT HIGHEST POPS CONTAINED TO S/E LATER TODAY, WITH CHC
POPS ELSEWHERE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
SFC WAVE ALONG THE FRONT TO OUR EAST MOVES NWD INTO NEW ENGLAND
TONIGHT, WITH PRECIP CHCS TAPERING OFF DURING THE OVERNIGHT...
ESPECIALLY WEST ACROSS THE FINGER LAKES, WRN SOUTHERN TIER.
SATURDAY THROUGH SUNDAY...H5 LOW WILL REMAIN NEARLY STATIONARY OVR
THE MIDWEST THRU THE WEEKEND. KEPT CHC POPS SATURDAY THRU SUNDAY WITH
A FAIRLY FLAT VORT FIELD AND NO SFC REFLECTIONS MOVING NORTH ALONG
THE COAST. DID INCREASE TO HIGH CHC SUNDAY NIGHT INTO MONDAY, AS
GFS WANTS TO BRING SFC WAVE NORTHWARD DURING THIS TIME. BUT
TRYING TO TIME THESE WAVES AND BEST CHCS FOR PRECIP SHOULD
CONTINUE TO PROVE DIFFICULT THROUGHOUT THE PERIOD.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
2 PM UPDATE...
LITTLE CHANGE WITH CONTINUED UNSETTLED CONDITIONS. CUTOFF LOW TO
THE WEST TUESDAY. BIG QUESTION IS TIMING OF WHEN WILL THE LOW
FINALLY BEGIN TO KICK OUT. MODEL ENSEMBLES BEGIN TO START TO
WEAKEN IT AND MOVE IT EAST BY THURDSAY WITH IMPROVEMENT EXPECTED
FOR FRIDAY. TUESDAY WITH THE RIDGE PUMPED UP AHEAD OF THE LOW
TEMPERATURES WILL REMAIN ABOVE NORMAL AND THEN TREND TO BEING MORE
SEASONABLE THROUGH THE REMAINDER OF THE WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
BIG UPPER LEVEL LOW REMAINS OUT TO THE WEST AND A STALLED SURFACE
FRONT. MOISTURE IS STREAMING NORTH INTO THE AREA BRINGING LOWER
CLOUDS AND RAIN. MVFR CIGS AND VSBY IN SHOWERS AND FOG WILL
CONTINUE INTO THE EVENING. IFR CONDITIONS OVER HIGHER TERRAIN CAN
BE EXPECTED. THE SHOWERS WILL MOVE OFF TO THE NE AFTER 00Z. AREAS OF IFR
FOG WILL REMAIN. CONDITIONS WILL BE SLOW TO IMPROVE SATURDAY.
WINDS WILL SOUTHEAST 10 KTS INTO THIS EVENING AND THEN DROP OFF AGAIN
TO BECOME LIGHT AND VARIABLE. SATURDAY WINDS WILL BE MORE SW TO W.
OUTLOOK...
SAT...AN UNSETTLED PERIOD WITH PRIMARILY MVFR CONDITIONS IN
AFTN SHOWERS.
SAT NGT TO WED...SOME IMPROVEMENT BUT SCATTERED SHOWERS AND
OCCASIONAL MVFR CONDITIONS WILL CONTINUE.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ039-040-043-044-
047-048-072.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ057-062.
&&
SYNOPSIS...JML
NEAR TERM...JML/RRM
SHORT TERM...JML
LONG TERM...BMW
AVIATION...BMWHazardous weather outlook, Sep 23, 12:46 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1246 PM EDT FRI SEP 23 2011 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-241700- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-BRADFORD- 1246 PM EDT FRI SEP 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ057-062-PAZ039-040-043-044-047-048-072-241700- DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 1246 PM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RRM
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 12:07 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Pike, Wayne | 3 hr |
| Sep 23, 12:42 PM EDT | Flash Flood Watch | BGM | Lackawanna, Luzerne, Pike, Susquehanna, Wayne, Wyoming | 9 hr |
| Sep 23, 3:51 PM EDT | Areal Flood Advisory | BGM | Wyoming | 4 hr |
| Sep 23, 4:36 PM EDT | Special Weather Statement | BGM | Luzerne | 54 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.